Alert archive / Montana / High Wind Warnings in 2016
High Wind Warning 11, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 29, 2016, 5:28 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 17 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2016, 5:28 PM MST (00:28 UTC)
- Expired
- Dec 30, 2016, 10:20 AM MST
- In force
- 17 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 6:15 PM MST | NON-TSTM WND GST 67 | 3 Ene Livingston, MT | |
| Dec 29, 7:44 PM MST | NON-TSTM WND GST 71 | 6 Ene Livingston, MT | |
| Dec 29, 7:45 PM MST | NON-TSTM WND GST 60 | 2 Wsw Livingston, MT | |
| Dec 29, 9:00 PM MST | NON-TSTM WND GST 70 | 3 Ene Livingston, MT | |
| Dec 29, 11:20 PM MST | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Dec 30, 2:11 AM MST | NON-TSTM WND GST 76 | 6 Ene Livingston, MT | |
| Dec 30, 6:53 AM MST | NON-TSTM WND GST 55 | 6 Ene Livingston, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662 WWUS75 KBYZ 300028 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 528 PM MST THU DEC 29 2016 MTZ065-066-310030- /O.UPG.KBYZ.WI.Y.0021.000000T0000Z-161231T0700Z/ /O.NEW.KBYZ.HW.W.0011.161230T0028Z-161230T1800Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 528 PM MST THU DEC 29 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST FRIDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * OBSERVATIONS...WINDS HAVE GUSTED TO 60 MPH AT LIVINGSTON THROUGH THE AFTERNOON AND HAVE BEEN INCREASING SLOWLY THIS EVENING. * TIMING...WINDS WILL INCREASE TONIGHT AND PEAK BY EARLY MORNING. WINDS SHOULD BEGIN TO DECREASE LATE MORNING ON FRIDAY. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. * WINDS...SOUTHWEST TO WEST GUSTS 65 TO 75 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
149 WWUS75 KBYZ 301015 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 315 AM MST FRI DEC 30 2016 MTZ065-066-301800- /O.CON.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 315 AM MST FRI DEC 30 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * OBSERVATIONS...WINDS HAVE GUSTED UP TO 76 MPH AT LIVINGSTON EARLY THIS MORNING. * TIMING...WINDS SHOULD BEGIN TO DECREASE THIS MORNING. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. * WINDS...SOUTHWEST TO WEST GUSTS OF 65 TO 75 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
796 WWUS75 KBYZ 301557 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 857 AM MST FRI DEC 30 2016 MTZ065-066-301800- /O.CON.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 857 AM MST FRI DEC 30 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * OBSERVATIONS...WINDS GUSTED UP TO 76 MPH AT LIVINGSTON EARLY THIS MORNING AND WERE RECENTLY GUSTING IN THE UPPER 50S THROUGH MID MORNING. * TIMING...WINDS WILL DECREASE LATE THIS MORNING. * IMPACTS...HAZARDOUS CROSS WINDS ALONG INTERSTATE 90 AND SOME ROADS NEAR NYE. LOCALIZED BLOWING AND DRIFTING SNOW. * WINDS...SOUTHWEST TO WEST GUSTS OF 55 TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. SLICK OR SNOW PACKED ROADS COMBINED WITH GUSTY WINDS WILL MAKE TRAVEL HAZARDOUS. && $$ HTTP://WEATHER.GOV/BILLINGS
122 WWUS75 KBYZ 301720 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1020 AM MST FRI DEC 30 2016 MTZ065-066-301830- /O.CAN.KBYZ.HW.W.0011.000000T0000Z-161230T1800Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 1020 AM MST FRI DEC 30 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED BELOW WARNING CRITERIA AND WARNING LEVEL WINDS ARE NO LONGER EXPECTED. A FEW GUSTS OF 40 TO 45 MPH ARE POSSIBLE THE REST OF THE MORNING...WITH WINDS BECOMING LIGHTER THIS AFTERNOON. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 29, 3:08 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 29, 3:08 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Billings MT
308 PM MST Thu Dec 29 2016
.SHORT TERM...valid for Fri and Sat...
Winds have been gusting to 50 mph at Livingston through the day.
Surface pressure gradient currently at 18 mb and this is greatly
under estimated by all the models. Surface pressure falls occuring
over south central Canada and thus expect winds to increase this
evening and hit advisory criteria. Should stay away from warning
criteria as gradient does not look orientated perpendicular enough
for warning criteria winds, and wind guidance has actually
decreased in the latest run. Winds will decrease by early Friday
afternoon as a cold front pushes trough.
The cold front will race through the area Friday morning and
bring a period of upslope snow Friday and Friday evening. System
will be a quick hitter but atmosphere looks fairly unstable and
lift looks to be through a decent dendrite growth zone. As often
happens, expect the boundary and ascent to hang up along the
slopes and provide a extended period of snow potential along the
foothills. Will go ahead and issue a Winter Weather Advisory for
the Beartooth and Red Lodge foothills for Friday afternoon and
night for this event. The plains should get a quick shot of snow
with totals of a trace to 2 inches, with snow amounts around an
inch in Billings.
Snow will taper off quickly Friday night. Flow backs on Saturday
for a dry day. Gradients tighten up briefly for increased winds.
Winds may approach advisory criteria at Livingston, but at this
time, the gradient does not look orientated correctly to support
that level of wind speed. Will watch closely. TWH
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Another arctic airmass will pour into the area Sunday. This will
usher in an extended period of cold and snow through the week. The
initial surge of arctic air will cause falling temperatures Sunday
with temperatures ending up below zero Monday morning. First,
lets talk about snow potential.
Snow will accompany the arctic front with the heaviest snow
falling Sunday and Sunday night. Model soundings actually show the
atmosphere becoming cold aloft very quickly and therefore the snow
rates will likely diminish readily Sunday night. Cyclonic flow and
a period of over running will provide periods of light snow Monday
through Tuesday. Western and central zones will have the best shot
of snow Sunday through Monday, with the east being Monday through
Tuesday. Surface pressure gradient relaxes Monday night, and
therefore, do not see potential for significant blowing snow with
this event, although there will be a period initially as the
arctic deepens up Sunday and Sunday night for some blowing snow.
The chance of snow decreases from west to east starting Monday and
tapering off over the east during the day Tuesday. Now for
temperatures.
Highs on Sunday will be early in the day with falling
temperatures through the day. Highs through the week will likely
be in the single digits. The coldest day should be on Tuesday
with highs below zero in many locations. Lows are expected be
below zero each night through the week. A very cold stretch of
weather is headed our way. TWH
&&
.AVIATION...
While VFR conditions will prevail at all terminals, gusty winds
nearing 55 to 60 kt will impact KLVM through 15z. Gusts will
decrease through the afternoon tomorrow at KLVM. Elsewhere, winds
will be westerly around 10 to 15 knots through the period. A cold
front moving in from the north will bring a wind shift to the
north and northeast late in the afternoon. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 023/037 012/030 011/018 901/004 910/000 910/007 905/010
06/J 40/U 17/S 76/S 31/B 22/S 22/S
LVM 029/036 011/030 012/018 902/002 914/001 909/005 908/008
08/J 60/N 38/S 86/S 31/B 22/S 22/S
HDN 015/037 004/027 003/019 901/005 910/000 913/006 907/010
06/J 30/U 06/S 76/S 31/B 22/S 22/S
MLS 016/036 007/027 006/018 903/005 907/000 912/004 907/009
02/J 10/B 04/S 65/S 31/E 11/B 22/S
4BQ 016/037 008/028 002/021 000/006 907/901 914/004 909/008
02/J 30/U 04/S 66/S 41/I 11/B 12/S
BHK 014/035 007/025 006/019 904/004 906/000 912/003 909/005
01/N 10/B 02/S 54/S 41/E 11/B 22/S
SHR 019/036 006/032 005/021 902/005 911/901 916/006 911/008
06/J 60/U 06/S 66/S 31/I 11/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon Friday to 6 AM
MST Saturday FOR ZONES 56-66.
Wind Advisory in effect until midnight MST Friday night FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 29, 3:03 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 303 PM MST THU DEC 29 2016 MTZ028>042-056>058-063>068-WYZ098-099-302215- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 303 PM MST THU DEC 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. * POTENTIAL IMPACTS: ACCUMULATING SNOWFALL AND VERY COLD TEMPERATURES. * SNOWFALL: HEAVIEST SNOW POTENTIAL IS SUNDAY THROUGH MONDAY NIGHT. LIGHTER SNOW POTENTIAL CONTINUES TUESDAY THROUGH FRIDAY. * TEMPERATURES: FALLING TEMPERATURES SUNDAY. HIGHS TEMPERATURES IN THE SINGLE DIGITS MONDAY THROUGH FRIDAY, WITH LOWS BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
In the hours before
Local storm report, Dec 29, 12:51 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MST THU DEC 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
12/29/2016 M61.00 MPH PARK MT DEPT OF HIGHWAYS
1008 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/29/2016 M56.00 MPH PARK MT ASOS
&&
LDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 10:10 AM MST | Special Weather Statement | BYZ | Big Horn, Rosebud, Treasure, Yellowstone | 4 hr |
| Dec 30, 1:27 PM MST | Special Weather Statement | BYZ | Carbon, Park, Stillwater | 4 hr |
| Dec 30, 1:54 PM MST | Special Weather Statement | BYZ | Big Horn | 4 hr |
Nearby
High Wind Warnings in Montana, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.